• Phoenix Rising needs funds to operate: please consider donating to support PR

Mannan oligosaccharides (MOS)

Sarah94

Senior Member
Messages
1,041
Likes
1,124
Location
UK
Has anyone taken a supplement containing "Mannan oligosaccharides" (MOS) (it's in some probiotic supplements) and did you get any bad effects from it?

I'm trying to work out what's causing my sudden terrible sleep for the last 3 nights. I started the supplement containing MOS 3 days ago (it's Jarrow brand of saccharomyces boulardii - I was previously taking a different brand of sacch bou, but then switched to Jarrow which contains MOS as well).

But I also started on a low dose of Levothyroxine a week ago (my thyroid is at the low end of 'normal', so my doctor thought that a low dose of thyroxine would be worth a try), so that's another possibility for the cause of the insomnia.
 

Wishful

Senior Member
Messages
2,602
Likes
4,417
You'll have to try the two potential suspects separately to see which is affecting you. I suggest stopping the supplement first. Stopping the T4 might result in a rebound effect, as the gland has a delayed response to changes in hormone levels in serum. I noticed that quite significant effect while experimenting with T2.
 

Wishful

Senior Member
Messages
2,602
Likes
4,417
I didn't get insomnia from T4, even at high doses, but I agree that it's the more likely cause. It's just easier/safer to stop the probiotic supplement, and easier to misunderstand the effects of stopping hormone supplements abruptly.
 

Sarah94

Senior Member
Messages
1,041
Likes
1,124
Location
UK
I didn't get insomnia from T4, even at high doses, but I agree that it's the more likely cause. It's just easier/safer to stop the probiotic supplement, and easier to misunderstand the effects of stopping hormone supplements abruptly.
Can you elaborate on the effects of stopping thyroxine abruptly? Note, I have only been on it for a week.
 

Wishful

Senior Member
Messages
2,602
Likes
4,417
@Sarah94 My experience was with T2 (3-5 diiodothyronine). When I first tried it, it gave me temporary remission. Then just a reduction in ME severity. After taking it (100 mcg) daily for several more days, the effects gradually wore off. I assume this was from my thyroid gland adjusting to the elevated serum level. When I stopped taking the T2, my symptoms increased by about the same amount as the benefits had been, and then gradually went back to the baseline level. I assume that was again due to the thyroid gland's delayed response to the loss of the supplemental T2. So, my experience is that the thyroid gland adjusts to supplemental hormones, and it takes several days to do so. For some unknown reason, a single dose of T2, taken once every 21 days, resets something in my body, preventing an increase in ME severity. It seems to be the abrupt increase in serum T2 that does the trick. Somehow.

I did experiment several times with supplemental T4 and T3, but didn't notice any effects from taking them, or from stopping taking them. For me, it's T2 that has major effects.

Several other people on PR have much more experience with T4 and T3. Maybe they'll chime in with their experience with stopping it abruptly.
 

Sarah94

Senior Member
Messages
1,041
Likes
1,124
Location
UK
@Wishful ok so how would you recommend I stop the thyroxine? Should I come off it slowly, like go down to 1 every 2 days, then one every 3 days...?
 

Wishful

Senior Member
Messages
2,602
Likes
4,417
Sorry @Sarah94 , but I'm absolutely the wrong one to ask about supplemental T4. In my experience, it has no effects no matter how long I take it or how quickly I tapered off (or not) from it. I forget who the thyroid experts are, but one might notice this thread and answer.

I don't expect that you'd come to any harm by stopping the T4 abruptly, but it is possible that you'll feel a bit worse for a couple of days while your thyroid adjusts. I was more concerned about you noticing feeling worse and mistakenly attributing that to a need for T4, rather than just a temporary adjustment period.

Stopping abruptly might actually be a good test. If you stop abruptly and don't notice any changes, then the T4 probably isn't doing much for you. Maybe your low level of natural T4 is actually normal for you. My Tsh level is somewhat elevated, but taking T4 or T3 doesn't make me feel any different, so I don't see any reason to take it.